First, it was “Ozempic face,” now it’s hair loss. Anecdotal reports are flooding in from all directions on social media that people using Ozempic and related diabetes drugs for weight loss are losing their hair.
Is it true? If you take Ozempic, Rybelsus, or Mounjaro for your diabetes, do you need to worry about hair loss now?
We’ll clear up the controversy.
Ozempic and Its Relatives
Ozempic is only the most famous of a new generation of diabetes drugs that is utterly changing the landscape of obesity medicine:
Ozempic (semaglutide), an injectable drug indicated for type 2 diabetes
Wegovy (semaglutide), essentially Ozempic marketed for weight loss
Rybelsus (semaglutide), an oral formulation of semaglutide
Mounjaro (tirzepatide), a related diabetes medication that causes even more dramatic weight loss
Semaglutide is a GLP-1 receptor agonist, one of a family of drugs that mimic the effect of a hormone that stimulates insulin secretion and prompts feelings of hunger. Tirzepatide, a related drug, is technically a dual GIP/GLP-1 receptor agonist — it acts as an additional hormone to create an even stronger metabolic effect.
These drugs have become so popular for weight loss in the last year that people with diabetes have been unable to get their prescribed medications due to intermittent shortages. And the hype shows no signs of going away.
Ozempic and Side Effects
These new drugs seem miraculous, but many users find there’s a cost: Ozempic and its cousins are associated with multiple side effects. Some of these effects were tracked in clinical trials and officially acknowledged by regulatory authorities, and others only revealed after the drugs were released into the real world.
Most significantly, a substantial minority of users experience nasty gastrointestinal side effects such as nausea, vomiting, and diarrhea, especially when starting the meds or stepping up to a higher dosage. While most users aren’t bothered for long, others need to discontinue the medication because the effects are intolerable.
Complaints about “Ozempic face” flooded social media after semaglutide gained popularity as a weight loss drug outside of the obesity community. It occurs when users lose so much weight that they also lose healthy-looking fat from their faces, which can result in a saggy, aged appearance. This side effect is entirely due to weight loss, and can also occur when people lose weight without Ozempic.
Some doctors have worried that Ozempic is also causing excessive muscle loss. More study is necessary to be sure, but in the meantime, doctors generally recommend strength-building exercises to help preserve muscle mass during weight loss; high-protein diets may help too.
The news hasn’t been all bad — a report in The New York Times noted that many people using Ozempic have mysteriously lost their desire to drink alcohol, stumping scientists.
There are even reports of weird dreams on Ozempic.
Is Ozempic Causing Hair Loss?
For months now, Ozempic users have been using social media to complain of a surprising additional side effect: hair loss.
Experts see no reason to doubt the stories.
While hair loss isn’t listed as a side effect on Ozempic’s FDA label, it is listed on the official label for Wegovy, essentially the same medication marketed for obesity rather than type 2 diabetes. Three percent of study participants reported hair loss, three times as many as those who used a placebo. And a study of tirzepatide (Mounjaro) found an even stronger effect: 5.7 percent of those using the strongest dosage reported alopecia, the technical term for hair loss.
So, yes: Ozempic and related drugs are causing hair loss. But they are not doing it directly; this isn’t a worrying chemical effect of the drugs. Hair loss is caused instead by the weight loss that these drugs produce, and not by the drugs themselves. Diabetes Daily has reviewed the statements of many medical experts on the subject, and their opinions appear to be unanimous.
The simple fact is that dramatic weight loss, no matter how it’s caused, often causes hair loss. For example, a 1974 study of crash dieters found multiple cases of “profuse hair loss.” And more than half of people that receive bariatric surgery experience hair loss, too.
The good news: A 2017 study found that “hair loss stopped and new hair gradually grew out in all patients.”
Why Does Weight Loss Cause Hair Loss?
Here are at least a couple of possible explanations:
Nutrient deficiency. Practically everyone that loses a lot of weight does it by eating less. Ozempic and related drugs essentially force users to crash diet by dramatically reducing appetites. In such circumstances, it can be difficult to consume as many nutrients as you need, and many studies have found that hair loss during weight loss is correlated with deficiencies in protein and in vitamins and minerals such as iron and zinc. (In rare and extreme cases, some Ozempic users have even experienced critical levels of malnutrition.)
Stress. Losing a lot of weight can put your body under stress — both psychological and physical. There’s a condition named telogen effluvium that, according to the Cleveland Clinic, “affects people after they experience severe stress or a change to their body.”
Can You Prevent Hair Loss?
You may be able to address nutritional deficiencies before they occur. Getting enough protein is already a great idea for people using powerful weight loss drugs, as is eating a balanced and nutritionally-dense diet. You might also ask your doctor about dietary supplements to help ensure that your body is getting all the nutrients it needs even as you’re eating less food.
Stress may be an additional factor. We already know that stress is a serious issue for many people with diabetes. Don’t accept mental health problems as just another necessary consequence of this stressful condition — get the help that you need. Another good place to start is with improved sleep habits.
With or without the fear of hair loss, these healthy habits are great ideas for anyone with diabetes.
Youtube and TikTok are also full of advice on over-the-counter hair loss prevention, though Diabetes Daily is in no position to evaluate the efficacy of such varied approaches.
If the hair loss is really bothersome, doctors can prescribe medication that may stop it.
In most cases, luckily, the hair will grow back.
Do People with Diabetes Need to Worry?
It seems like there’s no reason to worry for people with diabetes that use Ozempic, Mounjaro, or related drugs.
Hair loss, if it happens to you, is certainly unfortunate, but this cosmetic issue has no other health effects, and your hair should come back in time.
It’s also notable that the trials to have officially identified hair loss as a side effect were conducted in people without diabetes. Researchers aren’t quite sure why, but people with diabetes tend to lose less weight on these groundbreaking drugs than people without the condition. That’s not necessarily good news for patients trying to lose a lot of weight, but at least it probably means fewer cases of Ozempic face and hair loss in the diabetes community.
And if you’re using semaglutide or tirzepatide for your diabetes, you already have larger health issues to worry about. The potential benefits — weight loss, improved blood sugar control, and lower cardiovascular risk factors — are immense. Experts are extremely enthusiastic about the new generation of diabetes drugs for a reason, and the possibility of temporary hair loss is not changing their minds.